Doctors without Borders report on Syria

syria msf

Below is an excerpt from the Doctors without Borders report on Syria. In the aftermath of the alleged chemical weapons attack on thousands of Syrian civilians, 70 of the 100 volunteers on the ground have reported symptoms after treating patients, and one volunteer has died. Of the 3 hospitals which volunteers attend to, 3600 patients have come in with neurotoxic symptons, and 355 of them have died. 

As you may have heard, Doctors Without Borders/Médecins Sans Frontières (MSF) reports of serious medical casualties are at the center of news stories about the alarming situation in Syria. As a Doctors Without Borders supporter, we want you to have the latest information.

Here is what we know: three hospitals in Syria’s Damascus governorate that are supplied by Doctors Without Borders reported to us that they received approximately 3,600 patients displaying neurotoxic symptoms such as convulsions, excess saliva, pinpoint pupils, blurred vision and respiratory distress, in less than three hours on the morning of Wednesday, August 21.

These patients were treated using Doctors Without Borders-supplied atropine, a drug used to treat neurotoxic symptoms. So far 355 of those patients reportedly displaying neurotoxic symptoms have died.

Due to security concerns, no Doctors Without Borders staff have been able to visit the hospitals who reported these symptoms to us, but the accounts come from medical facilities with which Doctors Without Borders has had strong, effective and reliable collaborative relationships. We are neither able to confirm the cause of the illnesses and deaths nor establish who may be responsible, but the reported symptoms, the massive influx of patients in a short period of time, and several other factors, strongly indicate mass exposure to a neurotoxic agent.

Unfortunately, when medical personnel treat patients exposed to a neurotoxic agent, they too are at risk of becoming ill. Sadly, the doctors in one of the hospitals reported that 70 out of 100 volunteers suffered symptoms after direct contact with patients and that one person has died.

Here is what we’re doing now: While we are calling for a thorough, independent investigation, Doctors Without Borders has continued our lifesaving work in Syria and assisting Syrian refugees in neighboring countries. We are now trying to replenish the empty stocks of atropine to the facilities that reported the attacks and we are dispatching 15,000 additional vials to other facilities in the area. Treatment of patients with neurotoxic symptoms is being fully integrated into medical strategies in all of our programs in Syria.

The medical and humanitarian response in Syria is already pushed beyond its limits, with hundreds of thousands of men, women and children already killed, injured and displaced. The medical infrastructure in the country has been crippled by the deliberate destruction of hospitals and other medical facilities.

Share

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>